Flood, Clarion
- When
- September 9, 12:32 AM EST to September 10, 7:00 AM EST
- Where
- Clarion forecast zone
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.192, -79.421 (the zone’s center; the record gives no point)
At 132 AM EDT on 9th, Rte 208 flooded near Shippenville; Huey Rd flooded 4 miles south of Sligo; and Rte 58 flooded 6 miles west of Sligo. Some roads were still flooded as of 8 AM EDT on 9th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
At 132 AM EDT on 9th, Rte 208 flooded near Shippenville; Huey Rd flooded 4 miles south of Sligo; and Rte 58 flooded 6 miles west of Sligo. Some roads were still flooded as of 8 AM EDT on 9th. Clarion River at Cooksburg (northeast corner of Clarion Co) rose to flood stage (13 ft) at 4 PM EDT on 9th; crested at 13.4 at 6 PM on 9th; and fell below flood stage 11 PM EDT on 9th. (FRANCES)
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 8, 1:50 PM EST, 10 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT WED SEP 8 2004
.AVIATION...
IFR-OCCASIONALLY MVFR CONDITIONS INTO THIS EVENING THEN PREVAILING
IFR UNTIL MORNING THURS AS LOW GOES BY. WIND SHIFT FROM NORTHEAST TO
SOUTHWEST AS LOW GOES BY 09Z-15Z THURS.
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
FRANCES REMNANTS PRODUCING HEAVY RAINS OF ABOUT AN INCH EVERY THREE
HOURS ACROSS EASTERN OHIO. MAXIMUM RAINFALL SINCE LAST NIGHT 4
INCHES IN NOBLE COUNTY NEAR BELLSVILLE. SEVERAL STORMS GAGE REPORTS
OVER 3 INCHES IN NOBLE, GUERNSEY, AND MUSKINGUM COUNTIES. LOTS OF
REPORTS OF 1 TO 2 INCHES ACROSS SWRN PA...NRN WV. RAIN HEAVY AT
TIMES WILL CONTINUE UNTIL THE CENTER MOVES NORTH OF THE CWA BY
THURSDAY AFTERNOON. FLOOD WATCH WILL CONTINUE THROUGH THURSDAY
EVENING AS FLOODING PROBLEMS WILL LIKELY CONTINUE AFTER THE RAIN
ENDS. WSR-88D IN TROPICAL Z/R PRODUCING GOOD RAINFALL ESTIMATES IN
EASTERN OHIO.
AS THE STORM MOVES NORTH OF THE DISTRICT THURSDAY AFTERNOON THE RAIN
WILL BE ENDING. DRY WEATHER FOR FRIDAY AS A RIDGE OF HIGH PRESSURE
MOVES IN LATE THURSDAY NIGHT.
&&
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
RIDGE OF HIGH PRESSURE WILL BRING DRY WEATHER FOR FRIDAY NIGHT AND
SATURDAY. WEAK COLD FRONT WILL BRING A CHANCE OF SHOWERS FOR SUNDAY.
THE FRONT WILL MOVE RAPIDLY EAST AND A SECOND RIDGE OF HIGH PRESSURE
WILL BRING DRY WEATHER FOR MONDAY THROUGH WEDNESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH THURSDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
THURSDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029>032 THROUGH THURSDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
THURSDAY.
&&
AVIATION...08
SHORT TERM...06
LONG TERM...08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 546 AM EDT WED SEP 8 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-090945- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 546 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE UPPER OHIO VALLEY FOR THIS AFTERNOON AND TONIGHT AS THE AREA MAY GET HEAVY RAIN ASSOCIATED WITH A SLOW MOVING COLD FRONT AND THE REMNANTS OF FRANCES. LOCATIONS GETTING MORE THAN 2 OR 3 INCHES MAY HAVE FLOODING DEVELOP IN POOR DRAINAGE AREAS AND ALONG SMALL STREAMS. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH IS IN EFFECT FOR THURSDAY /DAY 2/ UNTIL 8 PM. A RIVER FLOOD WATCH IS ALSO IN EFFECT FOR THURSDAY...AND FOR FRIDAY /DAY 3. WIDESPREAD RAIN AMOUNTS EXCEEDING 3 INCHES MAY CAUSE FLOODING TO OCCUR...WITH THE ALLEGHENY...OHIO...AND MUSKINGUM RIVER BASINS MOST VULNERABLE TO GETTING SUCH RAIN AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER NET ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. SKYWARN SPOTTERS ARE REQUESTED TO REPORT EACH ADDITIONAL INCH OF RAINFALL.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
829 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM FLOOD WASHINGTON 40.17N 80.25W
09/08/2004 WASHINGTON PA SKYWARN SPOTTER
LOW LYING BASEMENT FLOODING REPORTED COUNTYWIDE - 1 TO 2
FEET IN SOME.
0750 PM FLOOD LEWISVILLE 39.77N 81.22W
09/08/2004 MONROE OH SKYWARN SPOTTER
STATE ROUTE 78 CLOSED.
0827 PM FLOOD GRAYSVILLE 39.66N 81.17W
09/08/2004 MONROE OH SKYWARN SPOTTER
STATE ROUTE 26 CLOSED.
0827 PM FLOOD LEWISVILLE 39.77N 81.22W
09/08/2004 MONROE OH SKYWARN SPOTTER
SUNFISH CREEK AT CAMERON IS OUT OF BANKS.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
832 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0827 PM FLOOD 1 W CARROLLTON 40.58N 81.11W
09/08/2004 CARROLL OH SKYWARN SPOTTER
ANTIGUA ROAD FLOODED - INTERSECTION OF 9 AND 171 FLOODED
WITH RESCUE NEEDED.
0827 PM FLOOD SAXONBURG 40.75N 79.82W
09/08/2004 BUTLER PA SKYWARN SPOTTER
FLOODING ON DINNERBELL ROAD.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
929 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0859 PM FLOOD NEW CASTLE 41.00N 80.35W
09/08/2004 LAWRENCE PA SKYWARN SPOTTER
ROADS CLOSED - AIKEN ROAD, ALLEN WAY, RT.208 AT 18,
MCKINNELY, AND GRAY ROADS.
0900 PM FLOOD WHEELING 40.08N 80.70W
09/08/2004 OHIO WV SKYWARN SPOTTER
NORTH BRANCH OF SHORT CREEK IS OUT OF BANKS.
0900 PM FLOOD JEANNETTE 40.33N 79.61W
09/08/2004 WESTMORELAND PA SKYWARN SPOTTER
STREET FLOODING
0915 PM FLOOD HANOVERTON 40.76N 80.94W
09/08/2004 COLUMBIANA OH SKYWARN SPOTTER
ROADS SURROUNDING HANOVERTON FLOODED. RT. 30 FROM
HANOVERTON TO KENSINGTON CLOSED.
0922 PM FLOOD MOUNDSVILLE 39.92N 80.74W
09/08/2004 MARSHALL WV SKYWARN SPOTTER
COUNTY ROAD 34 AND 54 FLOODED.
0922 PM FLOOD POLK 41.37N 79.93W
09/08/2004 VENANGO PA SKYWARN SPOTTER
MERCER AND ADDAMS ROADS CLOSED.
0922 PM FLOOD BEAVER 40.69N 80.31W
09/08/2004 BEAVER PA COUNTY EOC
FLOODED ROADS - NUMEROUS ROADS COUNTY WIDE CLOSED OR
FLOODED.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
948 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0922 PM FLOOD FRANKLIN 41.39N 79.84W
09/08/2004 VENANGO PA SKYWARN SPOTTER
CHERRY TREE AND 417 FLOODED.
0948 PM FLOOD OIL CITY 41.43N 79.70W
09/08/2004 VENANGO PA SKYWARN SPOTTER
ROUTE 8 TO THE NORTH OF OIL CITY FLOODED.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0948 PM FLOOD BELL ACRES 40.59N 80.18W
09/08/2004 ALLEGHENY PA SKYWARN SPOTTER
EVACUATIONS UNDERWAY - 6 INCHES OF RAINFALL REPORTED.
1146 PM FLOOD BELL ACRES 40.59N 80.18W
09/08/2004 ALLEGHENY PA COUNTY EOC
EVACUATIONS UNDERWAY - 6 INCHES OF RAINFALL REPORTED.
1146 PM FLOOD SEWICKLEY 40.54N 80.18W
09/08/2004 ALLEGHENY PA COUNTY EOC
EVACUATIONS UNDERWAY IN PARTS OF LEET.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1206 AM EDT THU SEP 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1146 PM FLOOD NEW CASTLE 41.00N 80.35W
09/08/2004 LAWRENCE PA COUNTY EOC
NUMEROUS ROADS FLOODED COUNTYWIDE - 20 TO 30 RESIDENTS
BEING EVACUATED IN NORTH BEAVER TOWNSHIP.
&&
15The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422589.